Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 29, 2018, 1:45 PM CDT for Chippewa County, Minnesota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 1:45 PM CDT (18:45 UTC)
- Expired
- May 29, 2018, 4:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Twin Cities, MN
County Chippewa County, MN
The radar
The Minneapolis radar (KMPX), 145 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 2:05 PM CDT | HAIL 1 | Echo, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
828 WWUS83 KMPX 291845 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN 145 PM CDT TUE MAY 29 2018 MNZ056-064-065-073-292145- Chippewa-Yellow Medicine-Renville-Redwood- 145 PM CDT TUE MAY 29 2018 ...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED... VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT THE FOLLOWING COUNTIES... Chippewa...Yellow Medicine...Renville...Redwood... At 144 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WAS over Granite Falls. LOCATIONS IMPACTED INCLUDE... Granite Falls, Clara City, Walnut Grove, Lamberton, Wabasso, Sacred Heart, Wood Lake, Maynard, Echo, Minnesota Falls, Belview and Vesta. This includes the following highways... U.S. Highway 14 between mile markers 44 and 60. U.S. Highway 212 between mile markers 46 and 63. This includes Prairies Edge Casino Resort. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 4515 9525 4420 9526 4420 9559 4515 9562 TIME...MOT...LOC 1844Z 180DEG 0KT 4450 9546 $$ JLT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 29, 1:02 PM CDT, 43 minutes earlier.
Area forecast discussion, May 29, 1:02 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 102 PM CDT Tue May 29 2018 .Updated for 18Z Aviation Discussion... Issued at 1252 PM CDT Tue May 29 2018 && .SHORT TERM...(Today and tonight) Issued at 402 AM CDT Tue May 29 2018 Although today won't be as warm as the record-setting Memorial Day, heat will still be a concern as we remain in the axis of higher dewpoints and temperatures in the warm sector south of the boundary. H85 temps have declined a couple degrees from Monday's readings, so we shouldn't see a big area of 100-degree readings again, but mixing to 775mb should give us 85-95 degree readings. The Twin Cities look to be in the corridor of highest temps, with progged heat indices reaching the mid/upper 90s. Have therefore issued a heat advisory for the 7-county Twin Cities Metro area. Outside of the metro forecast Heat Indices are a couple degrees lower and issuance criteria is higher. The CAMS are eerily agreeable regarding convective initiation this afternoon, with two areas of concern depicted commencing between 20Z and 22Z. The first area of concern is over west central MN along the leading edge of the approaching mid-level shortwave trough, and the second area is along the border of east central MN and west central WI (including the Twin Cities) along the warm front. Both areas look to have plenty of instability to tap into. Shear is modest at best, but still anticipate the potential for strong to severe storms. Damaging winds, large hail and heavy rainfall look to be the primary concerns. With the boundary in the area, cannot entirely rule out a tornado or two either, but the probability is low. Showers and thunderstorms will likely persist into Wednesday morning as the shortwave and surface trough move across the area. .LONG TERM...(Wednesday through Monday) Issued at 402 AM CDT Tue May 29 2018 The upper-level shortwave trough travels eastward through the High Plains on Wednesday. At the surface, low pressure over the Dakotas will progress toward the CWA. Moisture advection aloft along with cloud cover from previous and on- going convection will allow for partly to mostly cloudy skies. This will inhibit deep mixing, and along with cooler H85 temps, cause cooler surface temperatures than previous days with highs in the low to mid 80s. Scattered shower and thunderstorm activity is anticipated by the approaching forcing mechanisms and vicinity outflow boundaries. The severe threat for these thunderstorms appears to be minimal with forecast soundings showing "tall, skinny" CAPE which may prevent strong updrafts. However, areas that do see clearing will allow enhanced destabilization and a better shot at organized convection. The threat for localized heavy rain will have to be monitored, especially if thunderstorm activity occurs over an area that has experienced recent heavy rainfall. The surface low pressure system and shortwave trough will travel through the CWA overnight into Thursday and merge with the remnant circulation from Subtropical Alberto. Dry conditions are anticipated over the Western CWA by Thursday morning, but showers and thunderstorm activity will be possible in West Central WI through Thursday afternoon. A drier air mass and upper-level ridging will build-in on Thursday with dry, mild conditions forecast through Friday. Another shortwave trough approaches on Saturday leading to decent chances for thunderstorm activity through early Sunday. Zonal flow is likely behind the shortwave trough for the start of next week, but then the GFS and ECMWF begin diverging even further on solutions. The GFS has the Upper Midwest influenced by the trough over Saskatchewan, introducing the possibility of precipitation. Meanwhile, the ECMWF indicates upper-level ridging and drier conditions. Thus, 20-35% PoPs are in the forecast for next Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1252 PM CDT Tue May 29 2018 VFR conditions with scattered thunderstorms bringing MVFR and gusty winds at times this afternoon. Storms will become more widespread this evening, but should diminish overnight as they move west to east. Another round of showers, and possibly some thunderstorms are should develop for Wednesday morning. KMSP... VFR conditions with scattered thunderstorms bringing MVFR and gusty winds at times this afternoon. The best window for storms will be after 22Z. Storms will become more widespread this evening, but should diminish overnight. Another round of showers, and possibly some thunderstorms are should develop for Wednesday morning through Wednesday afternoon. /OUTLOOK FOR KMSP/ THU...VFR with MVFR/-SHRA possible. Wind NW at 10G20kt. FRI...VFR/MVFR. Wind E at 10G15kt. Sat...VFR with MVFR/TSRA. Wind SE at 10 bcmg NW at 10kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...Heat Advisory until 7 PM CDT this evening for MNZ060>063-068>070. && SHORT TERM...LS LONG TERM...AMK AVIATION...JRB
Hazardous weather outlook, May 29, 1:12 PM CDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 112 PM CDT Tue May 29 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 301815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 112 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Heat index values this afternoon will be in the mid to upper 90s across much of east and south central Minnesota and west central Wisconsin. Thunderstorms are expected to develop this afternoon and become widespread this evening. A few storms will be strong to severe and capable of producing damaging winds, large hail and heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will be possible again Wednesday and Wednesday night. A few storms could be strong to severe. Gusty winds is the primary concern. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Special weather statement, May 29, 12:42 PM CDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1242 PM CDT TUE MAY 29 2018 MNZ064-073-291815- Yellow Medicine-Redwood- 1242 PM CDT TUE MAY 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN REDWOOD AND SOUTHEASTERN YELLOW MEDICINE COUNTIES... At 1242 PM CDT, a strong thunderstorm was located near Walnut Grove, or 17 miles southeast of Marshall, moving north at 25 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Walnut Grove, Vesta, Milroy, Lucan and Seaforth. This includes U.S. Highway 14 between mile markers 44 and 54. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in The Twin Cities. LAT...LON 4455 9526 4421 9540 4423 9560 4459 9560 TIME...MOT...LOC 1742Z 189DEG 22KT 4430 9551 JLT
Special weather statement, May 29, 1:05 PM CDT, 40 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 105 PM CDT TUE MAY 29 2018 MNZ056-064-065-073-291845- Chippewa-Yellow Medicine-Renville-Redwood- 105 PM CDT TUE MAY 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHIPPEWA... NORTHWESTERN REDWOOD...SOUTHEASTERN YELLOW MEDICINE AND NORTHWESTERN RENVILLE COUNTIES... At 105 PM CDT, a strong thunderstorm was located near Lucan, or 15 miles east of Marshall, moving north at 40 mph. Wind gusts of 50 to 55 mph and nickel size hail are possible with this storm. Locations impacted include... Granite Falls, Sacred Heart, Wood Lake, Echo, Minnesota Falls, Belview, Vesta, Milroy, Lucan, Seaforth and Granite Falls Airport. This includes U.S. Highway 212 between mile markers 46 and 64. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in The Twin Cities. LAT...LON 4488 9560 4489 9522 4436 9536 4439 9559 TIME...MOT...LOC 1805Z 190DEG 34KT 4446 9547 JLT
Special weather statement, May 29, 1:42 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 142 PM CDT TUE MAY 29 2018 MNZ070-077-078-291945- Dakota-Rice-Goodhue- 142 PM CDT TUE MAY 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAKOTA...GOODHUE AND SOUTHEASTERN RICE COUNTIES... At 142 PM CDT, a strong thunderstorm was located over Bombay, or 16 miles northwest of Mantorville, moving north at 15 mph. Wind gusts of 50 to 55 mph and nickel size hail are possible with this storm. Locations impacted include... Northfield, Cannon Falls, Pine Island, Zumbrota, Kenyon, Stanton, Wanamingo, Welch, Nerstrand, Vasa, Randolph and Miesville. This includes U.S. Highway 61 between mile markers 99 and 103. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in The Twin Cities. LAT...LON 4420 9264 4420 9314 4456 9316 4461 9267 TIME...MOT...LOC 1842Z 178DEG 14KT 4427 9292 JLT
Special weather statement, May 29, 1:45 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN 145 PM CDT TUE MAY 29 2018 MNZ056-064-065-073-292145- Chippewa-Yellow Medicine-Renville-Redwood- 145 PM CDT TUE MAY 29 2018 ...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED... VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT THE FOLLOWING COUNTIES... Chippewa...Yellow Medicine...Renville...Redwood... At 144 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WAS over Granite Falls. LOCATIONS IMPACTED INCLUDE... Granite Falls, Clara City, Walnut Grove, Lamberton, Wabasso, Sacred Heart, Wood Lake, Maynard, Echo, Minnesota Falls, Belview and Vesta. This includes the following highways... U.S. Highway 14 between mile markers 44 and 60. U.S. Highway 212 between mile markers 46 and 63. This includes Prairies Edge Casino Resort. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 4515 9525 4420 9526 4420 9559 4515 9562 TIME...MOT...LOC 1844Z 180DEG 0KT 4450 9546 JLT
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:01 PM CDT | Special Weather Statement | MPX | Benton | 29 min |
| May 28, 7:06 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Stearns | 24 min |
| May 28, 7:29 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Stearns | 31 min |
| May 28, 7:32 PM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs | 43 min |
| May 28, 9:11 PM CDT | Severe Thunderstorm Warning | MPX | Yellow Medicine | 34 min |
| May 28, 9:14 PM CDT | Special Weather Statement | MPX | Chippewa | 31 min |
| May 28, 10:23 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 37 min |
| May 29, 3:03 AM CDT | Heat Advisory | MPX | Anoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more | 14 hr |
| May 29, 12:42 PM CDT | Special Weather Statement | MPX | Redwood | 33 min |
| May 29, 1:05 PM CDT | Special Weather Statement | MPX | Redwood | 40 min |
| May 29, 1:26 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville, Yellow Medicine | 49 min |
| May 29, 1:42 PM CDT | Special Weather Statement | MPX | Goodhue | 63 min |
| May 29, 1:50 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 40 min |
| May 29, 2:05 PM CDT | Special Weather Statement | MPX | Douglas, Pope, Todd | 85 min |
| May 29, 2:19 PM CDT | Special Weather Statement | MPX | Redwood | 86 min |
| May 29, 2:26 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey | 34 min |
| May 29, 2:35 PM CDT | Special Weather Statement | MPX | Anoka, Chisago, Dakota, Ramsey, Washington | 70 min |
| May 29, 3:06 PM CDT | Special Weather Statement | MPX | McLeod, Sibley | 84 min |
| May 29, 3:14 PM CDT | Special Weather Statement | MPX | Goodhue | 61 min |
| May 29, 3:16 PM CDT | Special Weather Statement | MPX | Benton, Kandiyohi, Meeker, Morrison, Stearns, Wright | 89 min |
| May 29, 3:24 PM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Le Sueur, Nicollet, Waseca, Watonwan | 96 min |
| May 29, 3:29 PM CDT | Special Weather Statement | MPX | Chisago, Isanti, Sherburne | 76 min |
| May 29, 3:39 PM CDT | Severe Thunderstorm Warning | MPX | Isanti | 33 min |
| May 29, 3:43 PM CDT | Severe Thunderstorm Warning | MPX | McLeod | 32 min |
| May 29, 3:49 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec, Mille Lacs | 37 min |
| May 29, 4:24 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 51 min |
| May 29, 4:26 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Wright | 34 min |
| May 29, 5:37 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 23 min |
| May 29, 6:06 PM CDT | Special Weather Statement | MPX | Steele | 24 min |
| May 29, 6:27 PM CDT | Special Weather Statement | MPX | Nicollet | 33 min |
| May 29, 6:30 PM CDT | Special Weather Statement | MPX | Watonwan | 30 min |
| May 29, 6:36 PM CDT | Special Weather Statement | MPX | Freeborn | 24 min |
| May 29, 6:41 PM CDT | Special Weather Statement | MPX | Martin | 34 min |
| May 29, 6:48 PM CDT | Special Weather Statement | MPX | Martin | 27 min |
| May 28, 7:19 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Polk | 26 min |
| May 28, 7:44 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Polk | 46 min |
| May 28, 8:33 PM CDT | Special Weather Statement | MPX | Barron | 27 min |
| May 28, 8:35 PM CDT | Special Weather Statement | MPX | Pepin | 25 min |
| May 28, 9:02 PM CDT | Special Weather Statement | MPX | Barron | 43 min |
| May 28, 9:06 PM CDT | Special Weather Statement | MPX | Pepin | 39 min |
| May 28, 9:34 PM CDT | Special Weather Statement | MPX | Eau Claire | 26 min |
| May 28, 9:42 PM CDT | Special Weather Statement | MPX | Rusk | 33 min |
| May 28, 9:59 PM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire | 31 min |
| May 28, 10:10 PM CDT | Special Weather Statement | MPX | Rusk | 50 min |
| May 28, 10:29 PM CDT | Special Weather Statement | MPX | Chippewa | 31 min |
| May 28, 10:59 PM CDT | Special Weather Statement | MPX | Rusk | 46 min |
| May 29, 3:59 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 22 min |
| May 29, 4:00 PM CDT | Severe Thunderstorm Warning | MPX | Polk | 60 min |
| May 29, 4:57 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Eau Claire, Pepin | 63 min |
| May 29, 5:10 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Rusk | 50 min |
| May 29, 5:30 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn | 26 min |
| May 29, 5:53 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Rusk | 52 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.